Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 204, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2004, 9:54 PM CDT for Meade County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 9:54 PM CDT (02:54 UTC)
- Expired
- Jun 17, 2004, 11:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Meade County, KS
The radar
The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 8:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
441 WUUS53 KDDC 180254 SVRDDC KSC119-180400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 955 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEADE COUNTY IN SOUTHWEST KANSAS. * UNTIL 1100 PM CDT * AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR PLAINS CITY...MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF MEADE COUNTY... PLAINS CITY... MISSLER... MEADE STATE PARK... MEADE... FOWLER... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3746 10063 3702 10060 3703 10012 3746 10014 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:45 PM CDT, 7 hours 9 minutes earlier.
Area forecast discussion, Jun 17, 2:45 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT THU JUN 17 2004 .DISCUSSION... DAYS 1-2... ANOTHER NIGHT - ANOTHER MCS. THE DIAGNOSTICS ARE PRETTY CLEAR TODAY THAT ANOTHER MCS IS ON TRACK FOR THE CWA TONIGHT. UPPER AIR ANALYSIS SHOWS THE WARM ISENTROPIC LIFT WORKING NORTHWARD AGAIN FROM THE PANHANDLES AS THE FRONT RETURNS INTO SOUTHWEST KANSAS. MEANWHILE, AN UPPER LEVEL SHORT WAVE TROUGH ON SATELLITE WATER VAPOR IMAGERY IS MOVING ACROSS THE COLORADO ROCKIES AND LOWERING LEE SLOPE PRESSURES. SURFACE WINDS ARE JUST BEGINNING TO RESPOND ACROSS SOUTHWEST KANSAS. BY LATE AFTERNOON I EXPECT TO SEE THE FRONT WEST TO EAST ACROSS MY CWA AND 60S SURFACE DEWPOINTS AGAIN STACKING UP AGAINST THE HIGH TERRAIN TO THE WEST AND ACTING AS A FOCUS FOR MORE SEVERE THUNDERSTORMS IN SOUTHEAST COLORADO WHICH SHOULD TRANSITION INTO ANOTHER MCS AS IT TRACKS EAST ALONG THE FRONT INTO KANSAS TONIGHT. PRETTY MUCH EVERYWHERE SHOULD SEE MEASURABLE RAINFALL SO HAVE GONE WITH HIGH POPS FOR TONIGHT. ADDITIONALLY, THE MCS SHOULD BECOME MAINLY A WIND MACHINE THOUGH THERE MAY BE SOME HAIL EARLIER IN ITS EVOLUTION. MODEL INITIALIZATIONS LOOK PRETTY GOOD WITH THE MESOETA NICELY CAPTURING THE IDEA OF AN MCS TONIGHT FOLLOWED BY A SLUG OF SUBSIDENCE IMMEDIATELY IN ITS WAKE. WILL BUY THAT SOLUTION SINCE I DOUBT I CAN DO MUCH BETTER. THE OTHER MODELS REPEAT THIS PROCESS GAIN EVERY NIGHT THOUGH EACH MODEL RUN AND EACH SEPARATE MODEL DIFFERS AS TO WHEN AND WHERE THE MCS WILL FIRE UP AND MOVE. HAVE TO BELIEVE THE SINKING COLD FRONT WILL BE A BIT FARTHER SOUTH BY TOMORROW MORNING THAN IT WAS THIS MORNING AND WILL EXPECT THE FRIDAY NIGHT MCS TO CLIP OUR SOUTHWEST CORNER COUNTIES. FOR TEMPERATURES, HAVE AGAIN LOWERED HIGHS A BIT DUE TO THE HIGH MOISTURE CONTENT OF THE AIR, THE COLD OUTFLOW FOR STORMS, AND THE RESIDUAL CLOUD. LITTLE ELSE CHANGED IN THE GOING GRIDS. DAYS 3-7... THE OPERATIONAL MEDIUM RANGE MODELS TRY TO RAPIDLY DE-AMPLIFY THE FLOW OVER THE CONUS BY EARLY IN THE PERIOD. LOOKING AT THE INITIALIZATION OF THE JET ON THE BACKSIDE OF THE CURRENT TROUGH IN THE GULF OF AK, HOWEVER, SHOWS THAT THE GFS AND UKMET ARE BOTH 30 OR MORE KTS OFF. GIVEN THIS AND THE CURRENT PATTERN OF TROPICAL CONVECTION, AM CONCERNED THAT THE DE-AMPLIFICATION OF THE FLOW MAY BE A BIT SLOWER THAN THE MODELS ARE CALLING FOR. LEANING TOWARDS THE CDC RE-FORECAST ENSEMBLES, WHICH SHOW STRONGER AMPLIFICATION OF THE SHORTWAVE TROUGH DIGGING INTO THE CENTRAL CONUS SUNDAY AND MONDAY. WITH THE TROUGH DIGGING DOWN, A FRONTAL BOUNDARY SOMEWHERE IN THE AREA, AND MOIST UPSLOPE FLOW THINK THERE WILL BE AT LEAST SOME CHANCE FOR LATE AFTERNOON/EVENING CONVECTION, SO BUMPED UP PRECIP CLOSER TO CLIMO VALUES SUNDAY NIGHT AND MONDAY NIGHT. TEMPS FOR THOSE DAYS ARE ALREADY SLIGHTLY BELOW CLIMO, SO WILL KEEP THOSE WITH MINOR TWEAKS. AFTER THAT, BELIEVE THAT THE PATTERN SHOULD START TO BECOME MORE ZONAL BY MID WEEK, SO CONTINUED WITH THE WARMING TREND WE HAD GOING. MINOR TWEAKS ELSEWHERE IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 73 57 74 /100 10 50 00 GCK 58 73 56 73 / 80 10 80 00 EHA 57 77 57 76 / 80 20 90 00 LBL 59 77 58 75 / 80 30 90 20 HYS 58 72 57 73 / 90 20 40 00 P28 63 78 63 76 /100 40 80 40 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && JOHNSON/RITTERLING
Hazardous weather outlook, Jun 17, 3:01 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT THU JUN 17 2004 KSZ030-031-045-046-064>066-078>081-088>090-180900- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-PAWNEE- PRATT-RUSH-STAFFORD-TREGO- 301 PM CDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO. THEY SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR EASTWARD ACROSS THE AREA. THE COMPLEX SHOULD REACH ASHLAND...DODGE CITY...JETMORE...NESS CITY AND WAKEENEY BY AROUND 900 PM CDT. THE MAIN DANGER WILL BE DAMAGING WINDS AND VERY HEAVY RAINS MUCH LIKE THE PREVIOUS NIGHT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING PROBLEMS IN PLACES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT ALONG AND EAST OF A DODGE CITY LINE BEGINNING AROUND 800 TO 830 PM CDT. KSZ043-044-061>063-074>077-084>087-180900- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-MORTON-SCOTT- SEWARD-STANTON-STEVENS- 301 PM CDT (201 PM MDT) THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO OR TWO. THEY SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR EASTWARD ACROSS THE AREA MUCH LIKE THE PREVIOUS NIGHT. THE STORMS ARE EXPECTED TO MOVE INTO WESTERN KANSAS FROM COLORADO AROUND 6 TO 7 PM CDT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING PROBLEMS IN PLACES. TORNADO WATCH 490 IS IN EFFECT FOR THE AREA UNTIL 800 PM MDT - 900 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING BEGINNING AROUND 600 PM CDT AT THE COLORADO STATE LINE. JOHNSON
In the hours before
Local storm report, Jun 17, 8:37 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 8 W MANTER 37.52N 102.03W
06/17/2004 1.75 INCH STANTON KS LAW ENFORCEMENT
0828 PM HAIL 3 W MANTER 37.52N 101.94W
06/17/2004 1.00 INCH STANTON KS LAW ENFORCEMENT
0830 PM HAIL 2 NW MANTER 37.54N 101.91W
06/17/2004 1.25 INCH STANTON KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jun 17, 8:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL MANTER 37.52N 101.88W
06/17/2004 0.75 INCH STANTON KS LAW ENFORCEMENT
0851 PM HAIL 1 W JOHNSON CITY 37.57N 101.77W
06/17/2004 2.75 INCH STANTON KS LAW ENFORCEMENT
&&
GERARDLocal storm report, Jun 17, 9:10 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 11 E RICHFIELD 37.27N 101.58W
06/17/2004 0.88 INCH MORTON KS TRAINED SPOTTER
0905 PM HAIL 18 NW HUGOTON 37.36N 101.58W
06/17/2004 0.75 INCH MORTON KS TRAINED SPOTTER
0905 PM TSTM WND GST 18 NW HUGOTON 37.36N 101.58W
06/17/2004 70 MPH MORTON KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jun 17, 9:10 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 11 E RICHFIELD 37.27N 101.58W
06/17/2004 0.88 INCH MORTON KS TRAINED SPOTTER
0905 PM HAIL 18 NW HUGOTON 37.36N 101.58W
06/17/2004 0.75 INCH STEVENS KS TRAINED SPOTTER
0905 PM TSTM WND GST 18 NW HUGOTON 37.36N 101.58W
06/17/2004 70 MPH STEVENS KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jun 17, 9:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 10 ENE RICHFIELD 37.32N 101.62W
06/17/2004 0.75 INCH MORTON KS PUBLIC
0905 PM HAIL 13 ENE RICHFIELD 37.34N 101.56W
06/17/2004 1.00 INCH MORTON KS PUBLIC
0920 PM HAIL 9 S HICKOK 37.43N 101.23W
06/17/2004 0.88 INCH GRANT KS TRAINED SPOTTER
0930 PM HAIL 8 SSE HICKOK 37.45N 101.17W
06/17/2004 1.00 INCH GRANT KS TRAINED SPOTTER
0932 PM HAIL 4 E ULYSSES 37.58N 101.28W
06/17/2004 0.75 INCH GRANT KS EMERGENCY MNGR
&&
GERARDLocal storm report, Jun 17, 9:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 15 NNW LIBERAL 37.25N 101.04W
06/17/2004 70 MPH SEWARD KS TRAINED SPOTTER
0942 PM HAIL 19 NNE LIBERAL 37.30N 100.80W
06/17/2004 1.00 INCH SEWARD KS EMERGENCY MNGR
0945 PM HAIL SATANTA 37.44N 100.99W
06/17/2004 0.75 INCH HASKELL KS TRAINED SPOTTER
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 43 min |
| Jun 17, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 33 min |
| Jun 17, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 54 min |
| Jun 17, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 64 min |
| Jun 17, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.